Iowa, 2008

Hail in Iowa, May 31, 2008

May 31, 2008 · NWS ARX · 10 events in 2 counties and zones

An upper level disturbance triggered scattered severe thunderstorms during the late afternoon and early evening of May 31. Hail ranged in size from pennies up to half dollars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$11,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance triggered scattered severe thunderstorms during the late afternoon and early evening of May 31. Hail ranged in size from pennies up to half dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 1:48 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, May 31, 1:48 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT SAT MAY 31 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

MAIN FORECAST CONCERN FOCUSES AROUND SEVERE THREAT THIS
EVENING...AND THEN SHRA/TS CHANCES AGAIN MONDAY THROUGH TUESDAY.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWING ANOTHER MID-LEVEL
SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT OVER THE DAKOTAS.
VIS SATELLITE AND RADAR MOSAIC SHOWING CONVECTION FIRING AHEAD OF THE
WAVE ACROSS SD INTO MN. LAPS MUCAPE SHOWING AROUND 1500J/KG ACROSS
WESTERN CENTRAL MN WHERE CONVECTION IS FIRING. IN ADDITION...0-3KM
SHEAR FAIRLY RESPECTABLE AROUND 30KT. THIS SHOULD CONTINUE TO FUEL
AND ORGANIZE CONVECTION AS THE WAVE MOVES SOUTHEAST TOWARD THE AREA.

31.12Z GFS AND NAM SHOWING REASONABLE AGREEMENT THROUGH THE PERIOD.
SOME DIFFERENCES IN QPF PLACEMENT...SO TOOK BLEND OF THE TWO AS FAR
AS POP AND QPF PLACEMENT.

FOR THIS EVENING...MID-LEVEL SHORTWAVE TROUGH OVER THE DAKOTAS WILL
CONTINUE TO ROTATE SOUTHEAST INTO THE AREA. RUC SHOWS EASTERN EDGE
OF MAIN CAPE AXIS COMING INTO SOUTHEAST MN/NORTHEAST IA/PERHAPS FAR
SOUTHWEST WI. IN THE MEANTIME...0-3KM SHEAR OF 35 TO 40KT WILL EXIST
ACROSS THE AREA. SO...STORMS SHOULD CONTINUE TO FIRE AND MOVE
SOUTHEAST ACROSS MAINLY THE SOUTHWEST HALF OF THE AREA. WITH AMPLE
SHEAR...ORGANIZED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS...SIMILAR TO FRIDAY NIGHT SEVERE EPISODE.
AND LIKE FRIDAY NIGHT...CAPE/CONVECTION RAPIDLY WANES RAPIDLY AFTER 03Z
TONIGHT AS THE MID-LEVEL SHORTWAVE TROUGH EXITS SOUTHEAST OF THE
AREA.

APPEARS SUNDAY THROUGH THE FIRST HALF OF MONDAY WILL REMAIN DRY AS A
WEAK RIDGE OF HIGH PRESSURE MOVES ACROSS THE AREA.

FOR MONDAY AFTERNOON THROUGH TUESDAY...MODELS IN GOOD AGREEMENT IN
BRINGING A FAIRLY VIGOROUS MID-LEVEL TROUGH ACROSS THE PLAINS INTO
THE UPPER MIDWEST. INCREASING LLJ AHEAD OF THE WAVE WITH AMPLE
925-850MB MOISTURE TRANSPORT WILL FUELS CONVECTION ACROSS THE AREA.
THIS WILL LIKELY FUEL SOME SORT OF MCS ACTIVITY CLOSE TO THE AREA.
THE EXACT AREA OF WHERE MCS/SEVERE THREAT/HEAVIEST RAIN HOWEVER
REMAINS UNCERTAIN. DUE TO SEVERE WX THREAT THIS AFTERNOON AND LOW
CONFIDENCE OF WHERE EXACTLY THE MCS ACTIVITY WILL SET UP...WILL HOLD
OFF ON ISSUING ESF/HYDROLOGIC OUTLOOK TODAY...BUT MAY ISSUE ON THE
MIDSHIFT TONIGHT OR DAYSHIFT ON SUNDAY AS MODELS HOPEFULLY CONVERGE
ON A SOLUTION.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

ACTIVE WEATHER PATTERN LIES AHEAD IN THE EXTENDED PERIOD. BOTH THE
31.00Z AND THE 31.06Z ECMWF/GFS RESPECTIVELY IN BETTER AGREEMENT.
ECMWF IS A JUST BIT FASTER WITH PATTERN PROGRESSION THAN THE GFS.
HAVE THEREFORE TOOK A MIDDLE OF THE ROAD APPROACH FOR NOW. BOTH MODELS
TAKE DEEP MID-LEVEL SHORTWAVE TROUGH/SURFACE LOW FROM THE
INTERMOUNTAIN WEST ON WED...INTO THE UPPER MIDWEST BY THURSDAY
NIGHT/FRIDAY TIME FRAME. BROAD AREA OF ISENTROPIC LIFT AND MOISTURE
TRANSPORT AHEAD OF THE WAVE WILL GIVE THE AREA AN INCREASING CHANCE
OF SHRA/TS. STRONG JET ENERGY EJECTING OUT OF THE SOUTHERN
ROCKIES/COUPLED WITH HIGHLY DILUENT FLOW ALOFT ACROSS THE AREA
COULD PRODUCE A SEVERE EPISODE FOR THE AREA THU/THU N TIME FRAME.
UPPER FLOW BECOMES HIGH ZONAL THROUGH THE REMINDER OF THE EXTENDED
PERIOD. EMBEDDED SHORTWAVES IN THE FLOW WILL PRODUCE INTERMITTENT
SHRA/TS CHANCES. TIMING OF THESE DISTURBANCES WILL BE DIFFICULT
GIVEN THE FAST FLOW. KEPT SMALL SHRA/TS CHANCES IN GIVEN UNSTABLE
FLOW. OTHERWISE...TEMPERATURES THROUGH THE PERIOD LOOK RIGHT AROUND
SEASONAL NORMALS.

&&

.AVIATION...THIS AFTERNOON THROUGH SUNDAY

WITH COLD AIR ALOFT AND DIURNAL HEATING...A 3500 TO 4500 FOOT DECK
OF SCATTERED TO BROKEN DECK OF CUMULUS CLOUDS HAS DEVELOPED FROM
NORTHEAST SOUTH DAKOTA SOUTHEAST TO SOUTHEAST WISCONSIN AND NORTHERN
ILLINOIS. A SHORT WAVE TROUGH MOVING SOUTHEAST THROUGH SOUTH DAKOTA
HAS PROVIDED ENOUGH LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS IN
THE ABERDEEN AREA. AS THIS SYSTEM CONTINUES TO MOVE SOUTHEAST THIS
AFTERNOON...WE EXPECT SCATTERED CONVECTION TO FIRE ACROSS OUR AREA.
THERE IS ENOUGH SHEAR IN THE 0-3KM LAYER TO SUPPORT THE DEVELOPMENT
OF A FEW PULSE SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT
WOULD BE LARGE HAIL AND DAMAGING WINDS BETWEEN 31.20Z AND 01.02Z.

3-5SM FOG MAY DEVELOP IN AREAS THAT SEE PRECIPITATION THIS AFTERNOON
AND EVENING. WHAT FOG DOES DEVELOP SHOULD DISSIPATE BY 01.15Z.

WITH AIR MASS REMAINING COLD ALOFT AND AMPLE SUNSHINE TO SUPPLY
DIURNAL HEATING...WE SHOULD ONCE AGAIN SEE THE DEVELOPMENT OF
INSTABILITY CUMULUS CLOUDS ON SUNDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........BOYNE
Hazardous weather outlook, May 31, 3:12 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT SAT MAY 31 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
412 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
MOVE ACROSS THE AREA THROUGH THE MIDDLE EVENING HOURS. THE GREATER
THREAT OF SEVERE WEATHER...IN THE FORM OF LARGE HAIL AND DAMAGING
WIND GUSTS...WILL BE ALONG AND WEST OF THE MISSISSIPPI RIVER
THROUGH 8 OR 9 PM. THERE IS MUCH LESS RISK FOR SEVERE WEATHER EAST
OF THE MISSISSIPPI RIVER...ESPECIALLY INTO CENTRAL WISCONSIN WHERE A
MUCH DRIER AND MORE STABLE AIRMASS EXISTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH MUCH OF
NEXT WEEK. HOWEVER...THE TIMING AND SEVERE WEATHER POTENTIAL IS NOT
CLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD ACTIVATION IS NOT CURRENTLY ANTICIPATED THROUGH THIS
EVENING...BUT THE SCATTERED NATURE OF THE STRONG TO SEVERE STORMS
WILL REQUIRE SOME ACTIVATION OF SPOTTER GROUPS...ESPECIALLY WEST OF
THE MISSISSIPPI RIVER THROUGH 8 OR 9 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/BINAU

In the hours before

Local storm report, May 31, 3:47 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 E GRAND MEADOW        43.71N 92.51W
05/31/2008  E0.88 INCH       MOWER              MN   AMATEUR RADIO

            NICKEL SIZED HAIL FROM SPRING VALLEY EOC.

&&

SHEA
Local storm report, May 31, 3:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
449 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 E GRAND MEADOW        43.71N 92.49W
05/31/2008  E0.88 INCH       MOWER              MN   EMERGENCY MNGR

            NICKEL SIZED HAIL ALONG HIGHWAY 63 EAST OF TOWN. REPORTED
            FROM SPRING VALLEY EOC.

&&

SHEA
Local storm report, May 31, 3:54 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             3 SW SPRING VALLEY      43.66N 92.43W
05/31/2008  E0.88 INCH       FILLMORE           MN   AMATEUR RADIO

            NICKEL SIZED HAIL BETWEEN OSTRANDER AND SPRING VALLEY
            ALONG COUNTY ROAD 1.

&&

SHEA
Local storm report, May 31, 4:06 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             2 SE OSTRANDER          43.59N 92.40W
05/31/2008  E0.75 INCH       FILLMORE           MN   EMERGENCY MNGR

&&

SHEA
Local storm report, May 31, 4:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     6 N CRESCO              43.46N 92.12W
05/31/2008  M53 MPH          HOWARD             IA   AMATEUR RADIO

&&

SHEA
Local storm report, May 31, 4:25 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
525 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     1 E BONAIR              43.41N 92.18W
05/31/2008  M56 MPH          HOWARD             IA   AMATEUR RADIO

&&

SHEA

The radar

The La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Winneshiek

When
May 31, 4:35 PM CST
Where
Winneshiek County, Kendallville
Measured
0.75 in hail
Reported by
Public
Coordinates
43.430, -92.030

Hail, Winneshiek

When
May 31, 4:37 PM CST
Where
Winneshiek County, Bluffton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.400, -91.930

Hail, Winneshiek

When
May 31, 4:53 PM CST
Where
Winneshiek County, 0.85 mi NE of Decorah
Measured
0.75 in hail
Reported by
Public
Coordinates
43.310, -91.790

Penny size hail was reported by students at Luther College to KDEC radio in Decorah.

Hail, Clayton

When
May 31, 5:33 PM CST
Where
Clayton County, 3.11 mi WNW of Luana
Measured
0.88 in hail
Crop damage
$3,000
Reported by
Public
Coordinates
43.080, -91.530

Hail, Clayton

When
May 31, 5:36 PM CST
Where
Clayton County, Luana
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -91.470

Hail, Clayton

When
May 31, 5:37 PM CST
Where
Clayton County, 1.66 mi ESE of Luana
Measured
0.75 in hail
Reported by
Public
Coordinates
43.060, -91.440

Hail, Clayton

When
May 31, 5:44 PM CST
Where
Clayton County, 1.71 mi SW of Monona
Measured
0.75 in hail
Reported by
Public
Coordinates
43.030, -91.420

Hail, Clayton

When
May 31, 5:50 PM CST
Where
Clayton County, 2.13 mi NNE of St Olaf
Measured
1.25 in hail
Property damage
$4,000
Crop damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.960, -91.370

Hail, Clayton

When
May 31, 6:00 PM CST
Where
Clayton County, 2.76 mi S of Mc Gregor
Measured
1 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
Public
Coordinates
42.980, -91.180

Hail, Clayton

When
May 31, 6:27 PM CST
Where
Clayton County, 2.54 mi W of Turkey River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.730, -91.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93353, 93354, 93355, 93356, 93357, 93358, 93359, 93360, 93361, 93362.